Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 97, NWS Duluth, MN

July 1, 20115 counties in Wisconsin; Aitkin County, Carlton County, Pine County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 1, 2011, 7:08 PM CDT for 5 counties in Wisconsin; Aitkin County, Carlton County, Pine County, Minnesota. It was in force for 52 min. 42 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2011, 7:08 PM CDT (00:08 UTC)
Expired
Jul 1, 2011, 8:00 PM CDT
In force
52 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Aitkin County, MN, Carlton County, MN, Pine County, MN, Bayfield County, WI, Burnett County, WI, Douglas County, WI, Sawyer County, WI, Washburn County, WI

The radar

The Duluth radar (KDLH), 104 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 7:08 PM CDTHAIL 1Hawthorne, WIROUTE 53 AND COUNTY ROAD B
Jul 1, 7:14 PM CDTTSTM WND DMGGrantsburg, WINUMEROUS TREES DOWN AND POWER OUT.
Jul 1, 7:14 PM CDTTSTM WND GST 80Grantsburg, WIPARTIAL ROOF LOSS TO TWO BUILDINGS. WIDESPREAD TREE DAMAGE WITH LARGE TREES UPROOTED. HIGHWAY 70 AND MANY SIDE ROADS IMPASSABLE. NO POWER. RED CROSS OPENED SHELTER TO DISTRIBUTE FOOD AND WATER.
Jul 1, 7:15 PM CDTTSTM WND DMG2 W Danbury, WISHINGLE DAMAGE TO ROOF ON 2 STORY HOME ALONG HIGHWAY 77. SEVERAL TREES DOWN IN AREA.
Jul 1, 7:15 PM CDTTSTM WND DMG3 E Cloverdale, MNSECOND STORY OF HOUSE WAS SLIGHTLY ROTATED. DAMAGE TO OUT BUILDING ROOF. MANY TREES DOWN. ONE LARGE HEALTHY TREE UPROOTED IN YARD.
Jul 1, 7:16 PM CDTHAIL 1Brule, WI
Jul 1, 7:17 PM CDTTSTM WND DMG15 E Hinckley, MNMANY 2 FOOT DIAMTER TREES DOWN
Jul 1, 7:17 PM CDTTSTM WND DMG8 E Hinckley, MNNUMEROUS TREES DOWN EAST OF HINCKLEY. PINE COUNTY SHERIFF DISPATCH. CORRECTED TIME AND LOCATION.
Jul 1, 7:18 PM CDTTSTM WND DMG5 Nw Siren, WICAMPER-TRAILED RECIEVED SIGNIFICANT DAMAGE WITH ONLY ONE WALL LEFT INTACT. NO ONE WAS INSIDE AT TIME OF STORM.
Jul 1, 7:18 PM CDTTSTM WND DMGTrade Lake, WISIGNIFICANT WIND DAMAGE. NUMEROUS TREES BLOWN DOWN. BOATS FLIPPED AND BLOWN ON SHORE. SPOTTER INDICATED THIS WAS LIKELY STRAIGHT LINE WIND DAMAGE.
Jul 1, 7:18 PM CDTNON-TSTM WND DMG6 W Webster, WISEVERAL TREES TOPS SNAPPED OFF
Jul 1, 7:19 PM CDTTSTM WND DMGWebster, WIWIDESPREAD TREE DAMAGE AROUND YELLOW LAKE. MANY TREES UPROOTED. WIDESPREAD STRUCTURE AND POWERLINE DAMAGE FROM TREES.
Jul 1, 7:20 PM CDTTSTM WND DMGGrantsburg, WI3.5 ACRE YARD HAS LOST NEARLY EVERY TREE SOME LARGE OAK TREES OVER 50 YEARS OLD. DAMAGE LOOKS LIKE STRAIGHT LINE WINDS. FIREWORKS TENT BLOWN OVER. CORRECTED TIME.
Jul 1, 7:20 PM CDTTSTM WND DMGHinckley, MNNUMEROUS TREES DOWN EAST OF HINCKLEY. PINE COUNTY SHERIFF DISPATCH.
Jul 1, 7:20 PM CDTTSTM WND DMGPine City, MNNUMEROUS TREES DOWN IN PINE CITY AND TO THE EAST. PINE COUNTY SHERIFF.
Jul 1, 7:20 PM CDTTSTM WND DMGWebster, WIWIDESPREAD TREE DAMAGE IN WESTER AND SURROUNDING AREA. MANY TREES HAD FALLEN ON BUILDINGS AND CAMPERS. NO POWER.
Jul 1, 7:21 PM CDTTSTM WND DMG5 W Webster, WICOUNTY ROAD F AND FF. TREES DOWN. SIDING COMING OFF HIS HOUSE. ROOF DAMAGE.
Jul 1, 7:22 PM CDTTSTM WND DMG4 N Webster, WISWATH OF TREES SNAPPED OFF ALONG COUNTY ROAD U. SEVERAL TREES ON HOMES AND BLOCKING DRIVEWAYS.
Jul 1, 7:22 PM CDTTSTM WND GST 1005 Nne Webster, WITWO HOMES ON EAST SIDE OF JOHNSON LAKE HAD ENTIRE ROOF LIFTED OFF ALONG WITH WIDESPREAD TREE DAMAGE AND SEVERAL TREES SNAPPED OFF. DAMAGE SEEN FROM AERIAL SURVEY CONDUCTED BY COUNTY SHERIFF.
Jul 1, 7:23 PM CDTTSTM WND DMGWebb Lake, WIMANY LARGE TREES BLOWN DOWN...INCLUDING 18 INCH DIAMETER NORWAY PINES.
Jul 1, 7:24 PM CDTTSTM WND GST 514 Nne Randall, WIMEASURED AT THE LIND RAWS SITE.
Jul 1, 7:25 PM CDTTSTM WND DMG10 Ne Webster, WINUMBEROUS TREES DOWN ALONG COUNTY ROAD A FROM BUSHY ROAD THROUGH SAND LAKE AND VOYAGERS VILLAGE AREA. NUMBEROUS TREES ON HOMES/CABINS AND BLOCKING DRIVEWAYS.
Jul 1, 7:25 PM CDTTSTM WND DMG5 Nne Webster, WIWIDESPREAD TREE DAMAGE AND POWER LINES DOWN. SEVERAL LARGE TREES UPROOTED. MANY TREES ON BUILDINGS AND BLOCKING ROADS/DRIVEWAYS.
Jul 1, 7:25 PM CDTTSTM WND DMGDanbury, WITREES BLOWN DOWN...SEVERAL FALLING ON CARS OR STRUCTURES. MOBILE HOME DAMAGED. RELAYED BY MEDIA.
Jul 1, 7:25 PM CDTTSTM WND DMGWebb Lake, WIWIDESPREAD TREE DAMAGE. ALL POWERLINES ALONG COUNTY ROAD H BETWEEN WEBB LAKE AND FISH LAKE WERE DOWN.
Jul 1, 7:28 PM CDTTSTM WND DMG1 W Danbury, WICORRIDOR OF INTENSE DOWNBURST WIND DAMAGE FOUND JUST WEST OF DANBURY. 1/4 MILE WIDE AND 500 YD LONG AREA WHERE EVERY TREE WAS SNAPPED OR FLATTENED. CONSISTENT WITH STRAIGHT-LINE WIND DAMAGE PATTERNS. DAMAGE SURVEY CONTINUES.
Jul 1, 7:28 PM CDTTSTM WND GST 1001 W Danbury, WICORRIDOR OF INTENSE DOWNBURST WIND DAMAGE FOUND JUST WEST OF DANBURY. 1/4 MILE WIDE AND 500 YD LONG AREA WHERE EVERY TREE WAS SNAPPED OR FLATTENED. CONSISTENT WITH STRAIGHT-LINE WIND DAMAGE PATTERNS. WIND SPEEDS ESTIMATED TO BE IN EXCESS OF 100 MPH BASED ON OB
Jul 1, 7:30 PM CDTTSTM WND DMG1 N Askov, MNLARGE TREES BLOWN DOWN.
Jul 1, 7:30 PM CDTTSTM WND DMGGrantsburg, WI3.5 ACRE YARD HAS LOST NEARLY EVERY TREE SOME LARGE OAK TREES OVER 50 YEARS OLD. DAMAGE LOOKS LIKE STRAIGHT LINE WINDS. FIREWORKS TENT BLOWN OVER.
Jul 1, 7:35 PM CDTTSTM WND DMG3 Ene Cozy Corner, WIWIDESPREAD WIND DAMAGE TO TREES IN DAIRYLAND AREA. LOTS OF HOMES IMPACTED BY FALLING TREES. ONE TREE FELL THROUGH THE ROOF OF A HOUSE. TIME ESTIMATED ON RADAR.
Jul 1, 7:45 PM CDTTSTM WND DMGMinong, WIROOF BLOWN OFF A BUSINESS ALONG HIGHWAY 53.
Jul 1, 7:50 PM CDTTSTM WND DMGWascott, WINUMEROUS TREES BLOWN DOWN. SOME POWER LINES ALSO DOWN.
Jul 1, 7:50 PM CDTTSTM WND GST 563 Wsw Minong Flowage, WIMEASURED AT THE MINONG RAWS SITE.
Jul 1, 7:51 PM CDTTSTM WND DMG2 Ene Wascott, WIAT RED LAKE RESORT...MANY TREES BLOWN DOWN. CAMPERS AND CARS SMASHED. TIME ESTIMATED FROM RADAR.
Jul 1, 7:51 PM CDTTORNADO 23 Sw Solon Springs, WINWS SURVEY DETERMINED EF-2 TORNADO STRUCK SW OF SOLON SPRINGS. A HOUSE WAS DESTROYED...AND SEVERAL OTHER STRUCTURES AND HOUSES WERE DAMAGED. MANY TREES WERE SNAPPED OR UPROOTED. PEAK WINDS ESTIMATED 120-130 MPH. THERE WERE SOME INJURIES...BUT AN UNKNOWN NUMBER
Jul 1, 7:55 PM CDTTSTM WND DMGSolon Springs, WIAIRPORT HANGAR COLLAPSED. ROOF BLOWN OFF A BUILDING AND FOUND LAYING 1/8 MILE TO THE EAST.
Jul 1, 8:04 PM CDTTSTM WND DMGHayward, WIMANY TREES DOWN
Jul 1, 8:05 PM CDTTSTM WND DMG4 Wsw Upper Eau Claire, WITREES BLOWN DOWN. SOME TREES TOOK DOWN POWER LINES.
Jul 1, 8:05 PM CDTTSTM WND DMGHayward, WISTOP SIGN SNAPPED OFF ON MAIN STREET. CORRECTED TIME.
Jul 1, 8:10 PM CDTTSTM WND DMG6 E Hayward, WISTRAIGHT LINE WINDS ESTIMATED BETWEEN 50 AND 60 MPH. POWER IS OUT. NUMEROUS TREES DOWN.
Jul 1, 8:10 PM CDTTSTM WND DMG6 S Trego, WILARGE BILLBOARD BLOWN DOWN.
Jul 1, 8:10 PM CDTTSTM WND DMGSolon Springs, WIPOWER OUT. NUMEROUS TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 32 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 2:08 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4059 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4059 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
2.5
Supercell composite
20.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

747 
WUUS53 KDLH 020008
SVRDLH
MNC001-017-115-WIC007-013-031-113-129-020100-
/O.NEW.KDLH.SV.W.0097.110702T0008Z-110702T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
708 PM CDT FRI JUL 1 2011

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN AITKIN COUNTY IN EAST CENTRAL MINNESOTA...
  SOUTHEASTERN CARLTON COUNTY IN NORTHEAST MINNESOTA...
  PINE COUNTY IN EAST CENTRAL MINNESOTA...
  SOUTHWESTERN BAYFIELD COUNTY IN NORTHWEST WISCONSIN...
  BURNETT COUNTY IN NORTHWEST WISCONSIN...
  DOUGLAS COUNTY IN NORTHWEST WISCONSIN...
  WESTERN SAWYER COUNTY IN NORTHWEST WISCONSIN...
  WASHBURN COUNTY IN NORTHWEST WISCONSIN...

* UNTIL 800 PM CDT

* AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM RUTLEDGE TO GRANTSBURG TO
  7 MILES SOUTHEAST OF WYOMING...AND MOVING EAST AT 65 MPH.

  ADDITIONALLY...POTENTIALLY DAMAGING WINDS TO 60 MPH WERE OCCURRING 
  BEHIND THE MAIN LINE OF STORMS. THEREFORE DO NOT LET YOUR GUARD 
  DOWN AFTER THE INITIAL LINE OF STORMS MOVES THROUGH. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BRUNO AND TRADE LAKE AROUND 715 PM CDT.
  DUXBURY AND YELLOWLAKE AROUND 720 PM CDT.   
  CLAM LAKE AND SIREN AROUND 725 PM CDT.   
  SPOONER AROUND 730 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS HAVE A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE. 
THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A 
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. MOBILE HOMES AND HIGH 
PROFILE VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO WINDS OF THIS 
MAGNITUDE AND MAY BE OVERTURNED. 

&&

LAT...LON 4572 9218 4572 9252 4564 9254 4564 9288
      4573 9288 4573 9315 4598 9315 4600 9307
      4614 9306 4616 9334 4650 9272 4658 9157
      4620 9124 4563 9144 4563 9215
TIME...MOT...LOC 0006Z 248DEG 56KT 4624 9286 4582 9268
          4525 9290
WIND...HAIL 70MPH 1.00IN

$$

LAMERS
2 follow-up statements
417 
WWUS53 KDLH 020025
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
725 PM CDT FRI JUL 1 2011

MNC001-017-115-WIC007-013-031-113-129-020100-
/O.CON.KDLH.SV.W.0097.000000T0000Z-110702T0100Z/
CARLTON MN-PINE MN-BURNETT WI-WASHBURN WI-SAWYER WI-AITKIN MN-
DOUGLAS WI-BAYFIELD WI-
725 PM CDT FRI JUL 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
BAYFIELD...DOUGLAS...SOUTHEASTERN AITKIN...WESTERN SAWYER...
WASHBURN...BURNETT...PINE AND SOUTHEASTERN CARLTON COUNTIES UNTIL 800
PM CDT...

AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 75 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM KERRICK TO SIREN TO OSCEOLA...MOVING EAST AT 70 MPH.

WE HAVE RECEIVED NUMEROUS REPORTS OF LARGE TREES AROUND 2 FEET IN 
DIAMETER SNAPPED OFF AND BLOWN DOWN...AS WELL AS SMALL FARM 
OUTBUILDINGS BEING DAMAGED OR DESTROYED.

THIS IS AN EXTREMELY DANGEROUS SITUATION! SEEK SHELTER NOW IN A 
REINFORCED STRUCTURE!

SEVERE THUNDERSTORMS WILL BE NEAR...
  HOLYOKE AND MCKENZIE LAKE AROUND 730 PM CDT.
  MINONG FLOWAGE...TREGO AND SPOONER AROUND 740 PM CDT.
  SAINT CROIX FLOWAGE AND WASCOTT AROUND 745 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE. THIS 
IS AN EXTREMELY DANGEROUS SITUATION WITH TORNADO LIKE WIND SPEEDS 
POSSIBLE. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY 
SUSCEPTIBLE TO WINDS OF THIS MAGNITUDE AND MAY BE OVERTURNED. MOVE 
IMMEDIATELY TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4572 9218 4572 9252 4564 9254 4564 9288
      4573 9288 4573 9315 4598 9315 4600 9307
      4614 9306 4616 9334 4650 9272 4658 9157
      4620 9124 4563 9144 4563 9215
TIME...MOT...LOC 0023Z 253DEG 64KT 4634 9254 4583 9222
          4531 9261
WIND...HAIL 70MPH <.75IN

$$

LAMERS
894 
WWUS53 KDLH 020034
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
734 PM CDT FRI JUL 1 2011

MNC001-017-115-WIC007-013-031-113-129-020100-
/O.CON.KDLH.SV.W.0097.000000T0000Z-110702T0100Z/
CARLTON MN-PINE MN-BURNETT WI-WASHBURN WI-SAWYER WI-AITKIN MN-
DOUGLAS WI-BAYFIELD WI-
734 PM CDT FRI JUL 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
BAYFIELD...DOUGLAS...SOUTHEASTERN AITKIN...WESTERN SAWYER...
WASHBURN...BURNETT...PINE AND SOUTHEASTERN CARLTON COUNTIES UNTIL 800
PM CDT...

AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING EXTREME DAMAGING 
WINDS IN EXCESS OF 90 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM BELDEN TO HERTEL TO 7 MILES WEST OF AMERY...MOVING 
EAST AT 75 MPH.

THIS IS AN EXTREMELY SERIOUS SITUATION! MOVE INTO AN INTERIOR ROOM 
IN A REINFORCED STRUCTURE AS QUICKLY AS POSSIBLE. THERE WILL BE 
CORRIDORS OF EXTREMELY DAMAGING WINDS ACROSS THE WARNED AREA!

SEVERE THUNDERSTORMS WILL BE NEAR...
  MINONG FLOWAGE...TREGO AND SPOONER AROUND 740 PM CDT.
  SAINT CROIX FLOWAGE...WASCOTT...AND SARONA AROUND 745   PM CDT.
  HAWTHORNE...SOLON SPRINGS AND BENNETT AROUND 750 PM CDT.
  LAKE NEBAGAMON...AND HAYWARD AROUND 755 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS AN EXTREMELY DANGEROUS SITUATION WITH TORNADO LIKE WIND
SPEEDS EXPECTED. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE
ESPECIALLY SUSCEPTIBLE TO WINDS OF THIS MAGNITUDE AND MAY BE
OVERTURNED. MOVE IMMEDIATELY TO A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4572 9218 4572 9252 4564 9254 4564 9288
      4573 9288 4573 9315 4598 9315 4600 9307
      4614 9306 4616 9334 4650 9272 4658 9157
      4620 9124 4563 9144 4563 9215
TIME...MOT...LOC 0032Z 253DEG 64KT 4638 9230 4587 9199
          4535 9240
WIND...HAIL 100MPH <.75IN

$$

LAMERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:51 PM CDT, 17 minutes earlier.

Area forecast discussion, Jul 1, 6:51 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
651 PM CDT FRI JUL 1 2011

.AVIATION...07/02/00Z ISSUANCE...
STRONG COLD FRONT GOING THROUGH THE AREA THIS EVENING. LOCAL VLIFR
IN A LARGE CLUSTER OF THUNDERSTORMS FROM STC TO DLH WILL CONTINUE
TO BE ACCOMPANIED BY LOCAL WINDS TO 65 KNOTS AND LOCAL SHOWERS
OF HAIL TO 4 INCHES DIAMETER. THE THUNDERSTORM CLUSTER WILL
CONTINUE OUT OVER WESTERN LAKE SUPERIOR AND MOST OF NORTHWEST
WISCONSIN TILL MIDNIGHT. NORTHWEST WISCONSIN AND THE DULUTH AREA
WILL SLOWLY IMPROVE TO MVFR WITH CLOUDS THEN VFR UNDER CLEARING
SKIES DURING THE DAY SATURDAY. TO THE WEST...MVFR IN AREAS OF
SHOWERS AND ISOLATED THUNDERSTORMS...OVER MOST OF NORTHEAST
MN...WILL BE FOLLOWED BY CLEARING AND VFR LATE TONIGHT...
CONTINUING SATURDAY.

&&

.PREV DISCUSSION... /ISSUED 252 PM CDT FRI JUL 1 2011/

DISCUSSION...LATEST REGIONAL SURFACE ANALYSIS SHOWS A COLD FRONT
ACROSS OUR FCST AREA...EXTENDING FROM NEAR CRANE LAKE SSWWD TO
AITKIN. AHEAD OF THE FRONT THE ATMOSPHERE HAS DESTABILIZED WITH
TEMPS IN THE 80S AND LOWER 90S AND DEW POINTS IN THE 70S. THIS HAS
RESULTED IN MLCAPE VALUES OF 3000 TO 6000 J/KG AND HEAT INDICIES
GENERALLY RANGING FROM 95 TO 105. EVEN WITH FAIRLY STRONG
CONVERGENCE ALONG THE FRONT...A CAPPING INVERSION HAS INHIBITED
CONVECTION FROM DEVELOPING SO FAR TODAY. WE DO EXPECT THE CAP TO
BREAK EVENTUALLY WHICH SHOULD RESULT IN RAPID THUNDERSTORM
DEVELOPMENT...SOME OF WHICH MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. FOR FURTHER DETAILS...PLEASE REFER TO SWODY1
ISSUED BY THE SPC. THE THUNDERSTORM COVERAGE SHOULD INCREASE EAST
OF THE COLD FRONT THROUGH THE EARLY EVENING HOURS. THEN THE AREA
OF STORMS SHOULD GRADUALLY PROPAGATE EWD WITH THE FRONT. THE
THUNDERSTORMS WILL EXIT EAST OF OUR CWA BY EARLY SATURDAY
MORNING. HIGH PRESSURE WITH COOLER AND LESS HUMID CONDITIONS
WILL BUILD OVER THE UPPER MIDWEST THROUGH EARLY NEXT WEEK.

EXTENDED...MONDAY NIGHT THROUGH FRIDAY.
ALL THE MODELS SHOW A MOISTURE STARVED COLD FRONT CROSSING OUR AREA
MONDAY NIGHT...ANTICYCLONIC CURVATURE AND WARMTH ALOFT WILL MITIGATE
THE STRENGTH OF ANY THUNDERSTORMS AND FURTHER WEAKEN THE FRONT. RAIN
ASSOCIATED WITH WILL DEPART TUESDAY AFTERNOON OR EARLY EVENING.
HIGH PRESSURE FROM ALBERTA AND SASKATCHEWAN WILL BUILD EASTWARD
ABOVE THE MANITOBA LAKES AND ACROSS THE HUDSON BAY BASIN...RESULTING
IN AN INCREASINGLY CHILLY ONSHORE FLOW ACROSS OUR AREA.  MORE CHILLY
AIR FROM NORTHWEST CANADA WILL REINFORCE THE COOL AND DRY PATTERN AS
A COOL WEST TO EAST ZONAL FLOW...KEEPS MOISTURE TO OUR SOUTH.

&&

.POINT TEMPS/POPS...
DLH  58  79  52  78 /  60  10  10  10
INL  58  77  47  78 /  30  10  10  10
BRD  59  81  54  81 /  60  10  10  10
HYR  63  83  52  82 /  70  10  10  10
ASX  60  81  52  79 /  60  10  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR MNZ038.

WI...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR WIZ001>004-006>009.

LS...NONE.
&&

SHORT TERM...EOM
AVIATION...EOM
Hazardous weather outlook, Jul 1, 10:59 AM CDT, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1059 AM CDT FRI JUL 1 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-021030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1059 AM CDT FRI JUL 1 2011

...HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN TODAY...
...THERE IS A SLIGHT RISK OF SEVERE STORMS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

VERY WARM AND HUMID CONDITIONS WILL CONTINUE TODAY ACROSS MOST
OF THE NORTHLAND. WIDESPREAD TEMPERATURES IN THE 80S AND LOWER
90S WILL BE LIKELY...WITH MID 90S EXPECTED ACROSS MUCH OF
NORTHWEST WISCONSIN. HEAT INDEX VALUES...FROM SOUTHERN DOUGLAS AND
PINE COUNTY EAST TO SOUTHERN IRON AND PRICE COUNTY...WILL TOP OUT
AROUND 95 TO 105 DEGREES. A HEAT ADVISORY HAS BEEN POSTED FOR THIS
AREA.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS PARTS
OF THE NORTHLAND. A COLD FRONT WILL MOVE THROUGH AND PRODUCE
STORMS LATER TODAY. SOME OF THESE STORMS COULD BECOME SEVERE. THE
MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL...DAMAGING
WINDS...ISOLATED TORNADOES...LOCALLY HEAVY DOWNPOURS...AND
FREQUENT LIGHTNING. MONITOR THE WEATHER CONDITIONS LATER
TODAY...AND STAY AWARE OF ANY WATCHES AND WARNINGS THAT MAY BE
ISSUED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
TONIGHT.

LSZ121-140>148-021030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1059 AM CDT FRI JUL 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING.
SOME OF THESE STORMS COULD BECOME SEVERE. THE MAIN THREAT WITH
THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY
DOWNPOURS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY
NIGHT.

BERDES

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 1, 4:37 PM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
437 PM CDT FRI JUL 1 2011

MNZ012-012155-
NORTHERN COOK/NORTHERN LAKE-
437 PM CDT FRI JUL 1 2011

...STRONG THUNDERSTORMS CONTINUE TO AFFECT FAR NORTHERN COOK
COUNTY...

AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF ROSIE LAKE...MOVING
NORTHEAST AT 15 MPH.

THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS UP TO
40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  CLEARWATER LAKE...    ROSIE LAKE...    DANIELS LAKE...

BOATERS AND CANOERS SHOULD MOVE TO SHORE IMMEDIATELY!

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4810 9020 4798 9051 4805 9063 4811 9057
      4811 9039 4810 9035 4812 9032 4811 9020

LAMERS
Special weather statement, Jul 1, 5:07 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
507 PM CDT FRI JUL 1 2011

MNZ038-WIZ001>004-006>009-012345-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
INCLUDING THE CITIES OF...HINCKLEY...SUPERIOR...WASHBURN...
ASHLAND...HURLEY...GRANTSBURG...SPOONER...HAYWARD...PHILLIPS
507 PM CDT FRI JUL 1 2011

...BE ALERT FOR SEVERE THUNDERSTORMS THIS EVENING IN NORTHWEST
WISCONSIN...

AT 5 PM CDT...DOPPLER RADAR SHOWED RAPID AND INTENSE THUNDERSTORM
DEVELOPMENT ACROSS CENTRAL MINNESOTA. THESE STORMS WERE MOVING
NORTHEAST IN THE GENERAL DIRECTION OF NORTHWEST WISCONSIN AND PINE
COUNTY MINNESOTA.

A PARTICULARLY SEVERE CLUSTER OF STORMS WAS NEAR REDWOOD FALLS
MINNESOTA...AND WAS MOVING NORTHEAST AT NEARLY 60 MPH. THIS WOULD
BRING IT TO NORTHWEST WISCONSIN SHORTLY AFTER 7 PM. IF THE STORM
MAINTAINS ITS INTENSITY...IT COULD PRODUCE WIDESPREAD SEVERE WIND
GUSTS AND ASSOCIATED DAMAGE.

IF YOU ARE IN NORTHWEST WISCONSIN...YOU SHOULD BE ALERT FOR THE
INCREASING POTENTIAL FOR SEVERE STORMS THIS EVENING. CAMPERS...
BOATERS... AND OTHERS PLANNING OUTDOOR ACTIVITIES SHOULD BE
ESPECIALLY WARY OF RAPIDLY CHANGING WEATHER CONDITIONS.

YOU SHOULD HAVE A PLACE TO SEEK SHELTER...AND PLAN IN ADVANCE FOR
ANY ADVERSE WEATHER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM.

LAMERS
Special weather statement, Jul 1, 5:51 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
551 PM CDT FRI JUL 1 2011

MNZ010-011-018-019-026-012330-
CENTRAL ST. LOUIS-KOOCHICHING-NORTH ITASCA-NORTH ST. LOUIS-SOUTH
ITASCA-
551 PM CDT FRI JUL 1 2011

...STRONG THUNDERSTORMS OVER ITASCA...WESTERN SAINT LOUIS AND
SOUTHEASTERN KOOCHICHING COUNTIES...

AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BIGFORK TO 6 MILES
NORTHWEST OF NASHWAUK...MOVING NORTHEAST AT 45 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS.

* THUNDERSTORMS WILL BE NEAR...
  EFFIE BY 555 PM...
  CRAIGVILLE BY 600 PM...
  STONY BROOK AND SIDE LAKE BY 610 PM...
  TOGO AND SNAKE TRAIL BY 615 PM...
  CELINA BY 620 PM...
  MEADOW BROOK BY 625 PM...
  GREANEY AND LINDEN GROVE BY 630 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4826 9311 4785 9247 4734 9323 4776 9387

BERDES
Special weather statement, Jul 1, 6:09 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
609 PM CDT FRI JUL 1 2011

MNZ037-WIZ001-020000-
CARLTON/SOUTH ST. LOUIS-DOUGLAS-
609 PM CDT FRI JUL 1 2011

...STRONG THUNDERSTORMS AFFECTING TWIN PORTS...

AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTH OF OLIVER...MOVING NORTHEAST AT 25
MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
DOWNPOURS.

* THE THUNDERSTORM WILL BE NEAR...
  NEW DULUTH AND SOUTH RANGE BY 615 PM...
  SUPERIOR AND WEST DULUTH BY 625 PM...
  HERMANTOWN BY 630 PM...
  DULUTH BY 635 PM...
  ARNOLD BY 650 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4655 9229 4691 9226 4687 9194 4686 9194
      4678 9207 4673 9204 4669 9196 4670 9186
      4648 9205

BERDES
Local storm report, Jul 1, 6:18 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
618 PM CDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             15 E HINCKLEY           46.01N 92.63W
07/01/2011  M3.00 INCH       PINE               MN   TRAINED SPOTTER

            LARGEST HAILSTONE SIZE 3.5 INCHES MEASURED.

&&

KK
Local storm report, Jul 1, 6:35 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
635 PM CDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             SUPERIOR                46.70N 92.06W
07/01/2011  M0.88 INCH       DOUGLAS            WI   TRAINED SPOTTER

            39TH AND US HIGHWAY 2

&&

KK

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:01 PM CDTAreal Flood AdvisoryDLHDouglas4 hr
Jul 1, 7:04 PM CDTSevere Thunderstorm WarningDLHBayfield, Douglas41 min
Jul 1, 7:27 PM CDTFlash Flood WarningDLHDouglas4 hr
Jul 1, 7:30 PM CDTTornado WarningDLHBurnett, Douglas30 min
Jul 1, 7:37 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield38 min
Jul 1, 7:41 PM CDTSevere Thunderstorm WarningDLHDouglas49 min
Jul 1, 7:47 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Burnett, Douglas, Iron, Price and 2 more58 min
Jul 1, 8:15 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Douglas60 min
Jul 1, 8:18 PM CDTAreal Flood AdvisoryDLHBayfield, Douglas3 hr
Jul 1, 8:40 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Iron, Price, Sawyer65 min
Jul 1, 8:52 PM CDTSevere Thunderstorm WarningDLHBurnett, Washburn53 min
Jul 1, 9:46 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Burnett, Douglas, Price, Sawyer and 1 more59 min
Jul 1, 7:58 PM CDTSpecial Weather StatementDLH32 min
Jul 1, 8:20 PM CDTSpecial Marine WarningDLH85 min
Jul 1, 9:14 PM CDTSpecial Marine WarningDLH91 min
Jul 1, 9:23 PM CDTSevere Thunderstorm WarningDLHCook37 min
Jul 1, 9:59 PM CDTSevere Thunderstorm WarningDLHCook46 min
Jul 1, 10:10 PM CDTSpecial Marine WarningDLH65 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2011Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.